What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 13, 1:00 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
200 PM EDT Thu Jul 13 2017
.SYNOPSIS...
A cold front slowly pushes to the south into tonight. This
front remains stalled to the south into Friday, as waves of low
pressure ride along the front. Another cold front pushes through
the area Friday night. A weak low passes east of the region
Saturday. Weak high pressure then builds south of the region
through the rest of the weekend. A slow moving weak frontal
system moves in for early next week. Its associated warm front
stays mostly south and west of the region. For mid next week,
weak high pressure returns.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tstms are starting to develop across the cwa with eroding cin.
Sfc based cape generally in the 2-3k range. Mu cape on the 16Z
okx sounding is 4634. Limiting factor is the amount of shear
with the brn rather high. The shear however should increase thru
the day as the remnant mcv gets closer. In addition, 0-3km ehi
is high invof the backdoor front with values around 3 across ern
CT.
A flood watch has been issued thru tngt with high pw/s and
extensive storm coverage expected. Many areas n of the cwa
received over 3 inches of rain yesterday, and the anticipation
is that these will translate swd somewhere in the cwa thru
tngt.
It will remain hot until the backdoor front clears, or numerous
tstms cool thing down. Heat indices around 100 srn areas to 90s
elsewhere.
There is a moderate risk for rip current development into this
evening at Atlantic Beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Multiple shortwaves push across the region tonight through
Friday in zonal to WSW flow aloft. This coupled with the nearby
surface boundary will produce the potential for locally heavy
rainfall in convective bursts associated with the passing
shortwaves.
Though developing easterly flow and cloud cover will render
surface based instability negligible, Showalter Indices run
around 0 to -2 tonight and Friday, so there will be instability
in the low-mid levels for potentially elevated thunderstorms.
Precipitable waters increase to 2-2.25 inches tonight and remain
around that level through the day on Friday. As a result, there
is the potential for locally heavy rainfall tonight and Friday.
In addition, given the near uni-directional low-mid level flow,
aligned nearly parallel to the frontal boundary, there is the
potential for the training of storms as well. Refer to the
hydrology section of the AFD for details on potential rainfall
amounts and impacts.
A northern stream trough builds in Friday night, pushing the
convection to the east ahead of it, and bringing in some
relatively drier air with it (precipitable waters fall down to
1.5-1.75 inches after midnight). As a result, expect the threat
for locally heavy rainfall to come to an end fairly quickly from
W to E Friday evening. There is some potential that western
areas could end up dry after midnight Friday night, but for now,
carry slight chance pops, as there is some differences in timing
of the northern stream trough.
Temperatures fall of behind the cold front tonight, with lows
mainly from the mid 60s to around 70.
With easterly flow and a overcast sky Friday, it will be
noticeably cooler than today. Highs should be from the upper 60s
to lower 70s across most of the area, except mid 70s across
NYC/most of NE NJ. Friday night should be a few degrees cooler
at most locations, and noticeably less humid throughout, than
tonight.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Overall, persistent very warm and humid weather will continue from
this weekend into the middle of next week. There will be chances of
showers and thunderstorms, particularly, early Saturday, Monday into
Monday evening, as well as Tuesday afternoon. These time periods are
when forecast chances of showers and thunderstorms are relatively
higher. The rainfall forecast from the forecast models coincides
with generation of instability, therefore thunderstorms were
included in the forecast. However again these are just chances, with
likewise, coverage expected to be at most scattered.
Highest PVA traverses early Saturday and Tuesday as diagnosed from
model projections of 500mb vorticity. The amplitude of the Tuesday
trough is higher than the one moving across early Saturday.
The right rear quad of the upper level jet is close to the region
early Saturday. The ECMWF and Canadian convey left front quad of
upper level jet being near the region Monday. Magnitudes of the jet
are less than shown for Saturday.
At the surface, a weak low passes east of the region Saturday. Weak
high pressure follows for the remainder of the weekend but will be
building mainly south of the region. A slow moving frontal system
approaches Sunday night and moves into the region early next week.
Prolonged light onshore flow is shown by the models. The associated
warm front looks to stay mostly south and west of the area. The slow
moving trough of low pressure associated with the weak system will
move east of the region for middle of next week, giving way to weak
high pressure.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A frontal boundary will drop south across the area this
afternoon and evening, and remain near the terminals through
the TAF period.
Showers and thunderstorms are starting to develop along the
frontal boundary as a wave of low pressure travels along it.
VFR to start, then becoming MVFR in showers and thunderstorms.
Any storms that develop will be capable of producing heavy
rainfall and gusty winds. Best timing for showers and
thunderstorms will once again be between 20z-00z.
Showers and thunderstorms will remain possible after 00z,
however confidence is not high in exactly where they will be, so
included VCSH thereafter.
Winds which are from the Southwest to west will gradually veer
to the north, then eventually to the northeast by 03-05z. Winds
should then remain from the northeast to east from 05z through
the end of the period.
With a Northeast flow and the front over the area, expect IFR
conditions to develop, mainly in stratus. Fog is also expected,
however unsure just how low visibilities will get.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely to fine tune timing for
showers and thunderstorms. Some thunderstorms could produce
gusts of 30-40kt. Amendments may also be needed for timing of
wind direction changes as the frontal boundary approaches.
KLGA TAF Comments: Amendments likely to fine tune timing for
showers and thunderstorms. Some thunderstorms could produce
gusts of 30-40kt. Amendments may also be needed for timing of
wind direction changes as the frontal boundary approaches.
KEWR TAF Comments: Amendments likely to fine tune timing for
showers and thunderstorms. Some thunderstorms could produce
gusts of 30-40kt. Amendments may also be needed for timing of
wind direction changes as the frontal boundary approaches.
KTEB TAF Comments: Amendments likely to fine tune timing for
showers and thunderstorms. Some thunderstorms could produce
gusts of 30-40kt. Amendments may also be needed for timing of
wind direction changes as the frontal boundary approaches.
KHPN TAF Comments: Amendments likely to fine tune timing for
showers and thunderstorms. Some thunderstorms could produce
gusts of 30-40kt. Amendments may also be needed for timing of
wind direction changes as the frontal boundary approaches.
KISP TAF Comments: Amendments likely to fine tune timing for
showers and thunderstorms. Some thunderstorms could produce
gusts of 30-40kt. Amendments may also be needed for timing of
wind direction changes as the frontal boundary approaches.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon-Friday night...MVFR or IFR conditions
possible, with showers and thunderstorms likely.
.Saturday-Sunday...VFR.
.Monday...VFR. Late afternoon showers and thunderstorms possible
north and west of the NYC terminals.
.Tuesday...Sub-VFR in showers and thunderstorms.
&&
.MARINE...
A light pressure gradient over the region will keep winds to
around 10 kt or less through Friday night. Absent any
significant swell in this time frame, sub-Small Craft Advisory
Conditions are expected on the waters around Long Island
through Friday night.
However, there is the potential for strong to possibly severe
thunderstorms on the waters this afternoon and evening.
Additional thunderstorms, with locally heavy rainfall reducing
visibilities, are possible from later tonight into Friday
evening.
With the pressure gradient remaining weak overall this weekend into
mid next week, conditions on the waters are forecast to remain below
SCA thresholds.
&&
.HYDROLOGY...
1.5 to 3 inches of rain is forecast from this afternoon through
Friday night, with locally higher amounts possible. There is a
chance for flash flooding from late this afternoon into Friday
evening, including of quick responding small streams in NE NJ
and the Lower Hudson Valley.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ005>012.
NY...Flash Flood Watch through late tonight for NYZ067>075-078>081-
176>179.
Heat Advisory until 6 PM EDT this evening for NYZ072>075-176-
178.
NJ...Flash Flood Watch through late tonight for NJZ002-004-006-
103>108.
Heat Advisory until 6 PM EDT this evening for NJZ006-104-106-
108.
MARINE...None.
&&
SYNOPSIS...Maloit/JM
NEAR TERM...JMC
SHORT TERM...Maloit
LONG TERM...JM
AVIATION...BC
MARINE...Maloit/JM
HYDROLOGY...JMC/Maloit/JMHazardous weather outlook, Jul 13, 12:59 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
159 PM EDT Thu Jul 13 2017
CTZ005>012-NJZ002-004-103-105-107-NYZ067>071-078>081-177-179-141800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Western Essex-Western Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
159 PM EDT Thu Jul 13 2017
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
There is the chance of flash flooding, including of quick responding
creeks and streams, from Friday into Friday evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-104-106-108-NYZ072>075-176-178-141800-
Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
159 PM EDT Thu Jul 13 2017
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
There is the chance of flash flooding from Friday into Friday
evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-141800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
159 PM EDT Thu Jul 13 2017
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
There is a chance for strong thunderstorms on Friday, producing
gusts to gale force.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
JMC
In the hours before
Special weather statement, Jul 13, 12:21 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT THU JUL 13 2017
CTZ005-006-010-131800-
Northern Fairfield-Northern New Haven-Southern New Haven-
121 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 120 PM EDT, a strong thunderstorm was located near Shelton, moving
east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Seymour and Derby around 125 PM EDT.
Woodbridge around 130 PM EDT.
Orange and Beacon Falls around 135 PM EDT.
Hamden around 140 PM EDT.
New Haven around 145 PM EDT.
Branford and North Haven around 155 PM EDT.
Guilford and North Branford around 200 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4142 7274 4143 7266 4129 7266 4131 7321
4143 7322 4146 7274
TIME...MOT...LOC 1720Z 268DEG 25KT 4137 7313
JCSpecial weather statement, Jul 13, 12:29 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New York NY
129 PM EDT THU JUL 13 2017
NYZ067-068-070-131815-
Putnam-Northern Westchester-Orange-
129 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...EAST
CENTRAL ORANGE AND WESTERN PUTNAM COUNTIES...
At 129 PM EDT, a strong thunderstorm was located over Monroe, moving
east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Harriman around 135 PM EDT.
West Point around 150 PM EDT.
Cold Spring around 155 PM EDT.
Peekskill around 200 PM EDT.
Yorktown Heights around 215 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4144 7375 4125 7375 4127 7396 4129 7394
4132 7398 4128 7404 4131 7426 4142 7425
TIME...MOT...LOC 1729Z 268DEG 24KT 4136 7420
JCSpecial weather statement, Jul 13, 12:50 PM EST, 42 minutes before
Special Weather Statement
National Weather Service New York NY
150 PM EDT THU JUL 13 2017
CTZ010-011-131830-
Southern Middlesex-Southern New Haven-
150 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MIDDLESEX AND EAST
CENTRAL NEW HAVEN COUNTIES...
At 149 PM EDT, a strong thunderstorm was located over Guilford,
moving east at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Clinton around 205 PM EDT.
Westbrook around 225 PM EDT.
Old Saybrook around 230 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4135 7261 4133 7261 4132 7259 4131 7259
4134 7251 4134 7239 4127 7243 4127 7246
4126 7245 4125 7247 4126 7249 4125 7251
4125 7253 4124 7255 4126 7258 4126 7265
4127 7269 4135 7265
TIME...MOT...LOC 1749Z 279DEG 10KT 4131 7265
JCLocal storm report, Jul 13, 1:25 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ANSONIA 41.34N 73.07W
07/13/2017 NEW HAVEN CT TRAINED SPOTTER
MULTIPLE TREES AND WIRES DOWN ON PROSPECT STREET AND
BEAVER STREET
&&
CJB